Cannabis compound used in e-cigarettes or vaping products linked to lung injuries, CDC warns

Of the affected 1,299 people, the condition named "e-cigarette, or vaping, product use associated lung injury" (EVALI), has claimed 26 lives in 21 US states


                            Cannabis compound used in e-cigarettes or vaping products linked to lung injuries, CDC warns

Health experts are yet to figure out what is causing cases of lung injury associated with the use of electronic cigarette (e-cigarette), or vaping products. However, CDC has issued a strict warning: not to use e-cigarette or vaping products that contain tetrahydrocannabinol (THC) - a compound found in cannabis - which has been linked to most of the cases.

According to CDC, 49 states, the District of Columbia, and one US territory have reported 1,299 cases of lung injury associated with the use of e-cigarette, or vaping products. Of the 1,299 people reported with the condition named "e-cigarette, or vaping, product use associated lung injury" (EVALI), 26 have died in 21 US states.

Data from CDC reaveals that patients diagnosed with EVALI experience respiratory and gastrointestinal symptoms: 95 percent of them respiratory distress with cough, chest pain, and shortness of breath, while 77 percent showed gastrointestinal symptoms such as abdominal pain, nausea, vomiting, and diarrhea.

Diagnosing EVALI could also pose challenges. There are no tests to accurately diagnose the condition, the report said. The CDC recommends that doctors should consider the possibility of infections and have them tested as well because both conditions throw up similar symptoms. “Any given individual may have a lung injury, they may have an infection, or they may have both,” Dr. Ram Koppaka, a medical officer at the CDC’s National Center for Immunization and Respiratory Disease, told STAT.

STAT reported that health officials observed something alarming: some of the patients discharged were being readmitted post discharge, within five days in a few cases. Dr. Anne Schuchat, principal deputy director of the CDC told the STAT the agency is trying to figure out the cause. They are investigating whether weak lungs caused by the condition or a medication used to treat the condition -- corticosteroids -- are to be blamed. They are also not ruling out the possibility that some patients were using e-cigarettes again after discharge, which may be leading to a relapse.

The CDC has another puzzle to solve. They haven't identified the chemical causing the injury yet. However, their data suggest that vaping or e-cigarettes may be involved.

"No single compound or ingredient has emerged as the cause of these injuries to date, and there might be more than one cause. Available data suggest THC-containing products play a role in this outbreak, but the specific chemical or chemicals responsible for EVALI have not yet been identified, and nicotine-containing products have not been excluded as a possible cause," said CDC.

They added that some patients with the injury have reported to have exclusively used nicotine containing products, and many patients have used a combination of THC- and nicotine-containing products, making a strong case for its role in lung injuries.

If you have a news scoop or an interesting story for us, please reach out at (323) 421-7514